Article

Butanol ingestion in an airport hangar.

Medical Faculty, Institute for Pathophysiology, Zaloska, Ljubljana, Slovenia.
Human &amp Experimental Toxicology (Impact Factor: 1.41). 05/2006; 25(4):195-7. DOI: 10.1191/0960327106ht607oa
Source: PubMed

ABSTRACT 1-Butanol is a colourless organic solvent with a rancid sweet odour. 1-Butanol ingestion may result in vomiting, abdominal pain, headache, drowsiness and unconsciousness. We present a 47-year-old male with no previous medical history, who was found comatose and soiled after having vomited while unconscious. On arrival, he had a Glasgow coma scale of 3, tachycardia, hypotension, shallow tachypnoic breathing, hypotonic muscles, absent myotatic reflexes and aromatic odour. The patient was intubated and treated with oxygen, dopamine and volume replacement therapy. Gastric lavage was performed and activated charcoal was given. His initial laboratory test revealed hypokaliemia, renal failure, acidosis with elevated lactate and hypercapnic respiratory insufficiency. Twelve hours after admission, the patient started to respond to a painful stimulus and 4 h later he was conscious. He was extubated 23 h after admission. All pathological laboratory results gradually returned within normal limits. The subsequent toxicological examination of gastric content and urine sample by gas chromatography revealed 1-butanol. On awakening, he confirmed ingestion of a solvent stored in an airport hangar. In conclusion, we describe a patient who ingested - a posteriori with suicidal intention - an unknown dose of 1-butanol. Symptoms were headache, vomiting, abdominal pain, coma, muscular hypotonus, hypotension, respiratory insufficiency and mixed acidosis. The patient totally recovered after supportive therapy over 30 h. In future cases, intravenous administration of ethanol or even hemodialysis can be considered analogous to the treatment of methanol and ethylene glycol poisoning.

0 Followers
 · 
60 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Avermectin has been used in the control of parasites and insects. Severe poisoning symptoms in humans include altered mental status, hypotension, and respiratory failure. We describe a case of acute avermectin intoxication at a very high dose (414.2 mg/kg) who presented with coma, myoclonus, and polyneuropathy after oral ingestion. The symptoms are supposed to be associated directly with the avermectin poisoning and possibly with the toxicity of solvents or other additives. To the best of our knowledge, this is the first case with avermectin poisoning associated with myoclonus and polyneuropathy in the literature.
    Clinical Toxicology 08/2009; 47(7):686-8. DOI:10.1080/15563650903070901 · 3.12 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Toxic alcohols that clinicians commonly encounter are ethylene glycol, methanol, and isopropanol. Adults ingest these either for suicidal intent or to achieve inebriation, since these substances are readily available and cheaper than alcohol. Nevertheless, assorted alcohols are used very often in many applications and any alcohol can be toxic if ingested in large enough quantities. Toxic alcohols discussed here include all saturated aliphatic alcohols containing from 1 to 6 carbons in their molecules.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 17 year old male developed adult respiratory distress syndrome (ARDS), seizures, intravascular hemolysis and peripheral neuropathy following self-poisoning with a pesticide containing 14.5% indoxac arb. He was managed conservatively with fluid management, antibi otics, mechanical ventilation and physiotherapy. There is limited data concerning the human toxicity of indoxacarb. This case demonstrates that findings from animal studies, such as seizures, respiratory dis tress, and intravascular hemolysis are possible following self-poison ing in humans. In this patient, partial recovery was achieved follow ing supportive care.
    01/2013; 45(2):135-7. DOI:10.5152/eajm.2013.27